A case of unsuccessful treatment of heparin-induced thrombocytopenia (HIT) with fondaparinux
Department of Medicine, Division of Cardiovascular Medicine; Meyers Primary Care Institute
Medical Subject Headings
Thrombocytopenia; Heparin; Anticoagulants
Cardiovascular Diseases | Health Services Research | Primary Care
Heparin-induced thrombocytopenia (HIT) is a rare immune-mediated complication associated with unfractionated heparin and to a lesser extent with low-molecular weight heparins. The American College of Chest Physicians recommends treating patients with suspected HIT with a non-heparin product regardless if thrombosis is present. The direct thrombin inhibitors are the preferred agents for the treatment of acute HIT (lepirudin, argatroban [Grade 1C]). Fondaparinux is also suggested as an alternative with a lower level of evidence (Grade 2C). The evidence supporting the use of fondaparinux in the treatment of HIT is limited, but the evidence of fondaparinux causing HIT is even less. We present a case of a patient who developed complications with fondaparinux when used in the acute setting of HIT.
Rights and Permissions
Citation: Miranda AC, Donovan JL, Tran MT, Gore J. Unsuccessful treatment of heparin induced thrombocytopenia with fondaparinux. J Thromb Thrombolysis 2012;33(1):133-135. DOI: 10.1007/s11239-011-0641-2
Miranda, Aimon C.; Donovan, Jennifer L.; Tran, Maichi T.; and Gore, Joel M., "A case of unsuccessful treatment of heparin-induced thrombocytopenia (HIT) with fondaparinux" (2012). Meyers Primary Care Institute Publications and Presentations. Paper 517.